Ask a doctor

I want to get rid of my Malar Festoons, from over injection of Juvederm.I have Cheek Edema. (Photo)

I had juvederm injections for my tear troughs approximately 2 years ago. Since then I have had vitrase injections to dissolve some of the excess filler because it was injected too superficially and turned blue. I now know that it is called the tyndell effect. Unfortunately the injection did not help my tear troughs and additionally gave me malar festoons? I have heard that when juvederm breaks down it becomes hydrophyllic and attracts water. Please advise. Thanks!

Doctor Answers (2)

Loss of volume in mid face.

+1
I understand what you have been through.  You have loss of volume in the midface.  The close up picture demonstrates "malar creases."  These creases begin at the corner of each eye and run diagonally to the mid face.  You have lost volume between fat compartments that is most likely secondary to the natural aging process or possibly due to the scenario you descried.  Either way, I would recommend adding volume with Perlane or Voluma.  These products should be injected in the deep dermis or on the bone.  There will be no tyndall effect.  You may require 1 syringe in each area but would need to assess in person to verify.  Please call our office if you have any further questions.
Thank you.


Louisville Plastic Surgeon
5.0 out of 5 stars 16 reviews

Relation between festoons and filler ?

+1
Your question and comments are very interesting.  Festoons are usually caused by edema or swelling or laxity of the skin that comes with aging.  I am familiar with the hydrophilic nature of hyaluronic acid, but that is usually in the first month after injection, which is why we see swelling in most people shortly after their treatment.  The long term effects of hyaluronic acid fillers are usually limited to the desired fibroblast collagen production and less so to swelling because it is believed the hydrophilic portion of the molecule is dissolved and metabolized earlier on.  I would consider that skin laxity with normal aging has contributed to your festoons rather than two year old filler that was largely dissolved with Vitrase enzyme.  Laser resurfacing or tightening may improve your festoons if they are simply due to skin laxity.

In addition, you can try taking a prescription diuretic from a physician and see if your festoons improve, and if they do, that would imply they are from swelling or edema which can also occur from other diseases like chronic sinus problems, allergies, and thyroid problems.

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.